Return to ITM Online
COUNTERACTING SIDE EFFECTS OF THE HIV-INHIBITING DRUG COCKTAIL
The HIV-inhibiting drug cocktails, most often comprised of an HIV protease inhibitor plus two anti-retrovirals, have been shown to produce a marked decline in viral load, with resulting increase in CD4 cells and alleviation of numerous symptoms of HIV infection, such as wasting syndrome, swollen lymph nodes, and several opportunistic infections. The drug cocktails are not free of side effects, but it appears that the vast majority of individuals who try them are able to tolerate the drugs. These drugs, now prescribed to patients before they attain a diagnosis of AIDS, have been responsible for reducing the rate of new AIDS cases in the U.S. by about half since they were introduced. That effect might have been larger had more people been diagnosed and treated with the drugs in time.
Although the bone-marrow suppression induced by antiretrovirals is a well-known phenomenon, the precise mechanism by which the drugs yield various other side effects is not known. Bone marrow suppression may be countered by the same methods that are used to deal with the side effects of chemotherapy for cancer patients (see: Countering the side effects of western medical therapies). Many of the herbal approaches to bone marrow protection have been outlined previously, when they were used for dealing with both the immune suppression due to HIV and secondary to the drugs that inhibit HIV (see: Key Link).
Two of the side effects of the protease inhibitors detected early on in the clinical application of the drugs were gastro-intestinal reaction (mainly nausea/diarrhea) and formation of kidney stones (comprised primarily of condensed drug). These responses most likely have something to do with the structural quality of the protease inhibitors, making them act like insoluble fatty substances.
The nausea and diarrhea could often be treated by consuming ordinary tea with the drugs, a practice recommended by ITM on the basis of the traditional Chinese idea that tea disperses fats (tea is used to help digest fatty foods). As an added benefit, tea also provides polyphenols that have antioxidant properties. Although these polyphenols (also known as tannins) can bind up alkaloid drugs, they are not known to impair the absorption or utilization of the HIV drugs; to the contrary, they may help.
The kidney stones could usually be prevented by consuming large amounts of water regularly, which is the same method used for preventing stones formed from other substances (such as uric acid). In some instances, Chinese herbs recommended for treating kidney stones (e.g., jinqiancao, haijinsha, and jineijin; the three jin used for resolving concretions: lysimachia, lygodium spore, and gallus) were reported to ITM to have helped patients who continued to form protease inhibitor stones even after utilizing relatively high water consumption.
More recently, another type of side effect was noted as the result of long-term use of the drugs. This is the change in fat metabolism that leads to high levels of triglycerides and cholesterol in the blood (even if the diet is not rich in these components) and redistribution of fat from the face and the limbs to the abdomen. The precise cause of the problem is not known, and this response occurs only in some users, though the number of people affected will likely increase with greater duration of drug use. The incidence of high cholesterol and high triglycerides is greater than of the body fat redistribution, and the levels of these blood components are sometimes alarmingly high. Efforts to resolve, or at least minimize, this adverse affect may need to focus on rectifying fat metabolism. One previous suggestion, that the syndrome looks like the side effects of corticosteroid excess and, therefore, one might try to regulate the steroid hormones, does not appear to be a suitable focus: high levels of corticosteroids have not been detected in individuals with this reaction to HIV drugs.